Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 298, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jun 16, 2008, 4:11 AM CDT for Gasconade County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2008, 4:11 AM CDT (09:11 UTC)
- Expired
- Jun 16, 2008, 4:40 AM CDT
- In force
- 29 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
County Gasconade County, MO
The radar
The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:20 AM CDT | HAIL 0.25 | Rosebud, MO | ESTIMATED OVER .8 OF RAIN IN 10 TO 15 MINUTE PERIOD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 160911 SVRLSX MOC073-161000- /O.NEW.KLSX.SV.W.0298.080616T0911Z-080616T1000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 411 AM CDT MON JUN 16 2008 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GASCONADE COUNTY IN EAST CENTRAL MISSOURI * UNTIL 500 AM CDT * AT 410 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOUNT STERLING...OR 8 MILES NORTHWEST OF OWENSVILLE...AND MOVING SOUTHEAST AT 24 MPH. * LOCATIONS IMPACTED INCLUDE... DRAKE... OWENSVILLE... ROSEBUD... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3859 9164 3854 9137 3821 9138 3832 9165 TIME...MOT...LOC 0911Z 296DEG 21KT 3844 9160 $$ GKS
1 follow-up statement
000 WWUS53 KLSX 160940 SVSLSX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 437 AM CDT MON JUN 16 2008 MOC073-160947- /O.CAN.KLSX.SV.W.0298.000000T0000Z-080616T1000Z/ GASCONADE MO- 437 AM CDT MON JUN 16 2008 ...THE SEVERE THUNDERSTORM WARNING FOR GASCONADE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED SLIGHTLY AND MOVED EAST OF THE WARNED AREA. ALTHOUGH THE IMMEDIATE THREAT OF SEVERE WEATHER APPEARS TO HAVE ENDED...MORE STORMS ARE EXPECTED IN THE AREA WHICH MAY PRODUCE VERY HEAVY RAINFALL...SMALL HAIL AND STRONG WIND GUSTS DURING THE NEXT COUPLE OF HOURS. LAT...LON 3859 9164 3854 9137 3821 9138 3832 9165 TIME...MOT...LOC 0937Z 296DEG 21KT 3837 9143 $$ GKS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:22 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 15, 11:22 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1122 PM CDT SUN JUN 15 2008 .UPDATE... /1013 PM CDT SUN JUN 15 2008/ ELEVATED TSRA CONTINUES TO PROGRESS THRU THE FA...AND SHOULD LARGELY STICK TO THE CNTRL/E CNTRL/SERN MO PORTIONS OF THE FA AS IT ALSO SLOWLY WEAKENS IN INTENSITY. LONE SVR STORM IS TRYING TO BUCK THIS TREND BACK IN NWRN MO...HOWEVER. HAVE ADDED FOG TO AREAS OF THE FA S AND E OF KSTL...WHERE CDFNT WITH ITS DRIER AIR WILL BE THE LONGEST IN GETTING TO AND WHERE IT ALSO HAD THE HEAVIEST RAFL AMNTS. QUESTION OF CURRENT LO DEWPOINTS AND CLOUD COVER WILL MAKE THINGS UNCERTAIN ENOUGH TO ONLY GO PATCHY COVERAGE AT THIS POINT. DEWPOINTS SHOULD RECOVER SOME LATER TONIGHT AND CLOUDS LESSEN LATE TONIGHT THOUGH. EXTENDED THE POPS FOR MONDAY MORNING INTO THE AFTERNOON HOURS AS WELL WITH NEW MODEL GUIDANCE CONFIRMING THE PREVIOUS RUNS IN KEEPING MOISTURE IN THE FAR SRN FA JUST A BIT LONGER TO PERHAPS TOUCH OFF SOME CONVECTION. TES && .DISCUSSION... /340 PM CDT SUN JUN 15 2008/ STEEP MID LEVEL LAPSE RATES AND HEATING HAVE CONTRIBUTED TO QUITE UNSTABLE CONDITIONS ACROSS THE AREA. PROBLEM IS THAT BOUNDARY LAYER MOISTURE IS NOT SEASONABLY HIGH AND THIS HAS RESULTED IN RATHER HIGH LCLS/LFCS IN OUR AREA. THIS COMBINED WITH MODEST CONVERGENCE ALONG THE MCS GUST FRONT/OUTFLOW BOUNDARY HAVE LEAD TO PROBLEMS SUSTAINING DEEP MOIST CONVECTION IN OUR CWA. I SUSPECT WE WILL STILL HAVE THE POTENTIAL FOR SCATTERED THUNDERSTORMS THRU EARLY EVENING AS THE OUTFLOW PUSHES SOUTHEAST ACROSS EAST CENTRAL/SE MO AND SW IL...BUT BOUNDARY LAYER MOISTURE IS EVEN LESS IN THIS REGION. ONE RESULT OF THIS DRIER BOUNDARY LAYER IS GOOD SUBCLOUD EVAPORATION AND GUSTY WINDS...AND THE OUTFLOW ALONE HAS BEEN PRODUCING GUSTS OF 40 MPH OR SO. MOST ACTIVE AND SEVERE PORTION OF THE MCS IS EXPECTED TO REMAIN ACROSS SW MO WHERE A BETTER QUALITY AIR MASS AND LOW LEVEL CONVERGENCE EXISTS. THE ACTUAL CDFNT STILL REMAINS LOCATED FROM IA THRU SW NEBRASKA AND ELEVATED STORMS HAVE DEVELOP THIS AFTERNOON AHEAD OF IT AND IN THE WAKE OF THE MCS ACROSS NW MO. NOT SURE OF THE LONGEVITY BUT WILL CONTINUE WITH DECENT CHANCE POPS UNTIL THE FROPA GIVEN THE STEEP LAPSE RATES AND THESE ONGOING UPSTREAM STORMS. THE CDFNT SHOULD BE ALONG THE SOUTHERN PERIPHERY OF THE CWA ON MONDAY MORNING AND HAVE RETAINED SOME LOW POPS BECAUSE OF THIS. OTHERWISE SHOULD SEE A GRADUAL DECREASE IN CLOUDS THRU THE DAY AND DRIER AND COOLER AIR FILTER SWD ACROSS THE CWA IN THE WAKE OF THE CDFNT. NW FLOW ALOFT AND HIGH PRESSURE EXPECTED TO THEN DOMINATE THE MID MS VLY REGION UNTIL EARLY THURS BRINGING TRANQUIL AND DRY WEATHER AND SLIGHTLY BLO AVERAGE TEMPS. MAIN THUNDERSTORM ACTIVITY SHOULD BE SUPPRESSED TO THE SOUTH AND SOUTHWEST ALONG THE PERIPHERY OF THE LOW LEVEL ANTICYCLONE. BEGINNING THURSDAY WE WILL HAVE TO KEEP A WARY EYE ON NW FLOW SHRTWVS AS THE SHUNTED BAROCLINIC ZONE TRIES TO REDEVELOP ACROSS WRN MO AND MOISTURE BEGINS A RETURN IN THE WAKE OF THE ANTICYCLONE. PRESENTLY JUST ADDED SOME SLGT CHANCE POPS IN THE THURS NIGHT-FRI PERIOD. SUMMER HEAT COULD DEVELOP IN ERNEST BY THE MIDDLE OF NEXT WEEK IF THE ECMWF 240H PROG IS ON TRACK. GLASS && .AVIATION... /1121 PM CDT SUN JUN 15 2008/ FOR THE 06Z TAFS...SCATTERED THUNDERSTORM ACTIVITY HAS REFIRED OVER CENTRAL MO AHEAD OF COLD FRONT...SO KEPT VCTS IN KCOU THROUGH AT LEAST 08Z AND VCSH IN KSTL/KSUS TIL 09Z. CIGS/VSBYS TO REMAIN VFR THROUGH THE ENTIRE FORECAST PERIOD. WINDS TO BECOME NORTHERLY BEHIND THE FRONT AROUND 10Z TO 12Z FOR ALL TAF SITES...WITH A FEW CU POSSIBLE DURING THE DAYTIME HOURS TODAY. BYRD && .HYDROLOGY... THE LATEST CREST FORECASTS ISSUED TODAY REFLECT VARIOUS LEVEE BREAKS UPSTREAM. THEREFORE...CRESTS HAVE BEEN LOWERED FROM CANTON TO LOUISIANA TO REFLECT THIS. SAVERTON AND CLARKSVILLE STILL HAVE A CREST FORECAST THAT WOULD BE ABOVE THE HISTORICAL RECORD CREST FROM AUGUST OF 1993. POINTS SOUTH OF THE CONFLUENCE OF THE ILLINOIS AND MISSOURI RIVERS HAVE ALL BEEN LOWERED A FEW TENTHS OF A FOOT...BUT ARE STILL EXPECTED TO CREST IN THE MODERATE OR MAJOR CATEGORY. THE MISSOURI RIVER WILL CREST AGAIN THIS WEEK AT SIMILAR LEVELS AS THE CREST FROM LAST WEEK. ALL POINTS ON THE ILLINOIS RIVER HAVE HAD THE CREST FORECAST RAISED WITH MEREDOSIA NOW FORECAST TO GO INTO MAJOR FLOOD ALONG WITH HARDIN. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jun 15, 11:55 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 1155 PM CDT SUN JUN 15 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-161200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 1155 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS FOR THE REST OF TONIGHT OVER SOUTHEAST MISSOURI AND A PORTION OF SOUTH CENTRAL ILLINOIS. NO SEVERE WEATHER IS EXPECTED. PATCHY FOG IS EXPECTED FOR PARTS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI. MODERATE TO MAJOR RIVER FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI...MISSOURI...AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST MISSOURI AND A PORTION OF SOUTH CENTRAL ILLINOIS ON MONDAY. MODERATE TO MAJOR RIVER FLOODING IS EXPECTED ALONG PARTS OF THE MISSISSIPPI...MISSOURI AND ILLINOIS RIVERS. SEE THE APPROPRIATE FLOOD STATEMENT FOR SPECIFIC DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
In the hours before
Local storm report, Jun 15, 10:34 PM CDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL PALMYRA 39.80N 91.52W
06/15/2008 E0.25 INCH MARION MO TRAINED SPOTTER
0430 PM HAIL TRENTON 38.61N 89.68W
06/15/2008 E0.50 INCH CLINTON IL AMATEUR RADIO
0447 PM TSTM WND GST AVISTON 38.61N 89.61W
06/15/2008 E42 MPH CLINTON IL TRAINED SPOTTER
0447 PM HAIL AVISTON 38.61N 89.61W
06/15/2008 E0.25 INCH CLINTON IL TRAINED SPOTTER
0500 PM HAIL 5 SE MASCOUTAH 38.46N 89.74W
06/15/2008 E0.88 INCH ST. CLAIR IL TRAINED SPOTTER
0510 PM TSTM WND GST MARISSA 38.26N 89.75W
06/15/2008 M40 MPH ST. CLAIR IL AMATEUR RADIO
WIND SPEED MEASURED WITH ANEMOMETER
0514 PM HAIL MARISSA 38.26N 89.75W
06/15/2008 E0.88 INCH ST. CLAIR IL AMATEUR RADIO
0520 PM HAIL MARISSA 38.26N 89.75W
06/15/2008 E0.88 INCH ST. CLAIR IL TRAINED SPOTTER
0521 PM HAIL 1 E MARISSA 38.25N 89.74W
06/15/2008 E0.88 INCH ST. CLAIR IL TRAINED SPOTTER
0527 PM HAIL CENTRALIA 38.52N 89.13W
06/15/2008 E0.75 INCH MARION IL TRAINED SPOTTER
WIND GUST ESTIMATED AT AROUND 50 TO 55 MPH
0530 PM TSTM WND DMG BLAIR 38.04N 89.74W
06/15/2008 RANDOLPH IL TRAINED SPOTTER
LARGE TREE UPROOTED
0537 PM HAIL 2 NE CENTRALIA 38.54N 89.10W
06/15/2008 E0.75 INCH MARION IL TRAINED SPOTTER
0538 PM HAIL 3 E CENTRAL CITY 38.55N 89.07W
06/15/2008 E0.75 INCH MARION IL TRAINED SPOTTER
MODERATE WINDS...NO DAMAGE.
0610 PM TSTM WND DMG 1 E ASHLEY 38.33N 89.17W
06/15/2008 WASHINGTON IL TRAINED SPOTTER
3 INCH DIAMETER TREE LIMBS DOWNED AS A RESULT OF WIND
GUSTS FROM STORM
0610 PM HAIL 1 E ASHLEY 38.33N 89.17W
06/15/2008 E1.00 INCH WASHINGTON IL TRAINED SPOTTER
&&
EVENT NUMBER 00465 00466 00467 00468 00469 00472 00473 00470 00471
00477 00478 00475 00476 00479 00480
TESThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 5:01 AM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 44 min |
| Jun 16, 5:04 AM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.